Red Man Syndrome Symptoms: Vancomycin Red Man Syndrome Treatment

Red man syndrome is a commonly observed hypersensitive drug reaction associated with administration of Vancomycin. The condition is often seen after rapid administration of intravenous vancomycin. Lesser instances are observed after oral use of vancomycin. Usually the adverse effect of the drug develops within 5 to 10 minutes after its administration.

Other medicines which can precipitate red man syndrome are ciprofloxacin, rifampicin, teicoplanin and amphotericin B. The drug Vancomycin is a glycopeptide which acts against Gram positive organisms. It is mainly used in clinical practice to treat infections caused by methicillin effect resistant strain of staphylococcus bacteria.

Red man syndrome is characterized by fall in blood pressure, appearance of red rash on face, neck, and upper part of the body and pruritus (itching) besides other symptoms.

In the past, the cause for red man syndrome was thought to be due to impurities in the drug Vancomycin. However, incidences of red man syndrome were still reported after improving the compounds purity. After lot of research and analysis, it was found that large amount of histamine is released after administration of vancomycin. It is the histamine that seems to mediate the syndrome.

Studies have also shown that the adverse effects are manifested more in patients who are younger than 40 years. The incidence also depends on how fast or slow the medicine is administered. It was observed that the incidence of red man syndrome were 14%, when the medicine was administered within 10 minutes. The rate substantially reduced to 3.4% when the medicine was administered slowly over a period of 1 hour.

Symptoms Of Red Man Syndrome

In most cases the symptoms were observed when the medicine vancomycin was given intravenous. The symptoms mostly arise when vancomycin is given at a faster rate than 1gm/ hour. Very few cases of red man syndrome have been observed with administration of vancomycin in oral dose. The symptoms are related to the rise and fall of histamine level in the blood after administration of vancomycin.

Appearance of red and scaly rash on the upper portion of the body is the most characteristic symptom of red man syndrome. The rash appears within 5 to 10 minutes after the intravenous infusion. Besides red erythematous rash, the patient may also complain of itching and some amount of flushing. Less often, the person may complain of dizziness, chest pain with breathing difficulty. Low blood pressure in many cases has been observed. In few cases, serious symptoms have also been observed such as cardiovascular collapse and seizures.

Tingling around the mouth, fever, chills and headache are few other adverse reactions noted of red man syndrome.

Vancomycin Red Man Syndrome Treatment

If red man syndrome symptom appears after the administration of vancomycin, the intravenous infusion is immediately discontinued. A dose of antihistamine can abort most if the adverse effects. In case of hypotension, the patient may require intravenous fluids.

To prevent red man syndrome, vancomycin has to be administered slowly over a period of 1 hour and more. Studies have also shown that vancomycin is tolerated well when given in low frequent dose. Pretreatment with antihistamine can be considered, when the patient has previous history of red man syndrome.

Be First to Comment

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.